Alert archive / Pennsylvania / Tornado Warnings in 2024
Tornado Warning 33, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at Jul 17, 2024, 5:28 PM EDT for Luzerne County, Pennsylvania. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2024, 5:28 PM EDT (21:28 UTC)
- Expired
- Jul 17, 2024, 6:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 109 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:32 PM EDT | TSTM WND DMG | 1 N Penobscot, PA | Trees down in the Mountain Top area. |
| Jul 17, 5:51 PM EDT | TSTM WND DMG | 4 Nw Stoddartsville, PA | Several areas with trees and wires down in Buck Township. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:58 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
279
WFUS51 KBGM 172128
TORBGM
PAC079-172200-
/O.NEW.KBGM.TO.W.0033.240717T2128Z-240717T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Binghamton NY
528 PM EDT Wed Jul 17 2024
The National Weather Service in Binghamton has issued a
* Tornado Warning for...
Northeastern Luzerne County in northeastern Pennsylvania...
* Until 600 PM EDT.
* At 527 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Sugar Notch, or near Wilkes-Barre, moving east at
40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Wilkes-Barre, Edwardsville, and Bear Creek around 535 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4114 7603 4123 7606 4135 7571 4134 7568
4129 7569 4129 7568 4127 7568 4126 7565
4119 7565 4117 7563 4116 7561
TIME...MOT...LOC 2127Z 259DEG 37KT 4119 7595
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Kistner2 follow-up statements
338
WWUS51 KBGM 172149
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
549 PM EDT Wed Jul 17 2024
PAC079-172200-
/O.CON.KBGM.TO.W.0033.000000T0000Z-240717T2200Z/
Luzerne PA-
549 PM EDT Wed Jul 17 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR EAST
CENTRAL LUZERNE COUNTY...
At 549 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Bear Creek Village, or 8 miles southeast of
Pittston, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Luzerne County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4115 7582 4120 7583 4127 7568 4126 7565
4119 7565 4117 7563 4116 7561
TIME...MOT...LOC 2149Z 259DEG 37KT 4123 7569
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Kistner882
WWUS51 KBGM 172154
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
554 PM EDT Wed Jul 17 2024
PAC079-172204-
/O.EXP.KBGM.TO.W.0033.000000T0000Z-240717T2200Z/
Luzerne PA-
554 PM EDT Wed Jul 17 2024
...THE TORNADO WARNING FOR EAST CENTRAL LUZERNE COUNTY WILL EXPIRE AT
600 PM EDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Pennsylvania.
LAT...LON 4115 7582 4120 7583 4127 7568 4126 7565
4119 7565 4117 7563 4116 7561
TIME...MOT...LOC 2154Z 259DEG 37KT 4123 7566
$$
KistnerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Jul 17, 2:02 PM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 17, 2:02 PM EDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 202 PM EDT Wed Jul 17 2024 .SYNOPSIS... Cold front pushes through the area this afternoon and evening with another round of showers and thunderstorms. A few storms may become severe, with damaging wind gusts. An extended period of fair weather is expected starting Thursday and lasting into the weekend. && .NEAR TERM /THROUGH THURSDAY NIGHT/... 2 PM Update... Upper trough and associated surface cold front is pushing through the region this afternoon and evening. Showers and thunderstorms have popped up, with the strongest showers and storms south of I88 corridor. Most of central NY saw extensive cloud cover this morning into early this afternoon and this limited heating across the area. The best instability is south and east of where these clouds lined up, with CAPE values in NE PA and into the Catskills around 1500 J/kg. Mid level lapse rates are quite weak according to SPC mesoanalysis, however they will likely get a little jump later this afternoon as upper trough gets closer. Most storm structures to this point have displayed weak updrafts and are having a tough time staying organized, but this may change as they enter a more favorable environment as they head further south and east. A few severe thunderstorms are possible, and severe thunderstorm watch across most of NE PA and in Delaware/Sullivan counties in NY is valid until 8 PM this evening. Cold front exits the region later tonight, bringing cooler and dry conditions for tomorrow. Highs on Thursday will top out in the upper 70s most areas under mostly sunny skies. Tomorrow night will be clear and chilly, with lows dipping into the lower 50s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... 140 PM Update... Upper level trough along with surface high pressure will be in control Friday. Calm and dry conditions are expected with mostly sunny skies. Northwest flow will keep temperatures on the more comfortable side with highs ranging in the mid to upper 70s with some spots in the low 80s. Calm winds and clear skies continue overnight with radiational cooling allowing temperatures to fall into the 50s across the region. Upper level heights lift by Saturday as the pattern transitions to zonal flow aloft with high pressure sliding east over our region. Conditions remain mostly dry for most of the day with some models trying to hint at possible showers moving in Saturday evening. Despite this model soundings continue to show dry air in the low levels, so if anything were to develop it would be in the form of sprinkles. Otherwise flow becomes south to southwest with slightly warmer temperatures expected. Highs will range in the upper 70s to low 80s by the afternoon. Overnight temperatures will range slightly warmer in the upper 50s to low 60s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... 140 PM Update... A weak cold front moves north to south over our region on Sunday kicking of possible showers in CNY. Mainly expecting showers to be light in nature as frontal system seems to lack moisture. Conditions begin to change early next week as a stationary front that was located over the Mid-Atlantic over the weekend eventually moves north. Weak waves north of this front may support some stray showers and thunderstorms late Monday and into the overnight hours. Chances for showers and storms increase Tuesdsay as the front drifts even further northward and a weak low moves east along the boundary. Models begin to diverge on Wednesday in terms of overall pattern, otherwise southerly flow organizes advecting more moisture into the region. Showers are anticipated at this time for Wednesday. Temperatures this period will max out in the upper 70s and 80s. Overnight temps will fall into the 50s and 60s. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Showers and thunderstorms expected today, generally south of SYR. The best coverage/chances for thunderstorms will be ELM, BGM and AVP. Showers and storms come to an end this evening as cold front exit the area. Some patchy valley fog is possible again tonight, but overall confidence is too low to include in the TAFs at this time as cloud cover is likely to persist behind the cold front. Outlook... Thursday through Sunday...Mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...Air Quality Alert until 11 PM EDT this evening for NYZ062. && SYNOPSIS...MPK NEAR TERM...MPK SHORT TERM...ES LONG TERM...BTL/ES AVIATION...MPK/MPH
Hazardous weather outlook, Jul 17, 3:47 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 347 PM EDT Wed Jul 17 2024 NYZ057-062-PAZ039-040-043-044-047-048-072-182000- Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 347 PM EDT Wed Jul 17 2024 ...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS. NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-182000- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Bradford- 347 PM EDT Wed Jul 17 2024 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 1:00 PM EDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
100 PM EDT Wed Jul 17 2024
NYZ057-171730-
Delaware NY-
100 PM EDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DELAWARE COUNTY
THROUGH 130 PM EDT...
At 1259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Meredith, or near Delhi, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Delhi, Davenport, Kortright, Meredith, Stamford, Hobart, Meridale,
East Meredith, Butts Corner, and East Delhi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4232 7451 4228 7498 4239 7504 4251 7478
4252 7471 4244 7463 4239 7455
TIME...MOT...LOC 1659Z 249DEG 22KT 4236 7493
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:01 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 29 min |
| Jul 17, 4:15 PM EDT | Flash Flood Warning | BGM | Bradford | 2 hr |
| Jul 17, 4:52 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 53 min |
| Jul 17, 5:07 PM EDT | Flash Flood Warning | BGM | Lackawanna, Susquehanna, Wyoming | 3 hr |
| Jul 17, 5:41 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wayne | 49 min |
| Jul 17, 6:19 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 56 min |
Nearby
Tornado Warnings in Pennsylvania, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.